Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 368, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2002, 9:03 PM CDT for Neosho County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2002, 9:03 PM CDT (02:03 UTC)
- Expired
- Sep 18, 2002, 10:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 163 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:21 PM CDT | Thunderstorm Wind 61 E | Chanute, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5560 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 14.9
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS53 KICT 190203 SVRICT KSC133-190300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 903 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 1000 PM CDT. * AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CHANUTE...OR ABOUT 7 MILES WEST OF CHANUTE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CHANUTE AROUND 915 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 70 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO COUNTY UNTIL 1000 PM CDT. LAT...LON 3771 9550 3758 9550 3759 9530 3771 9532 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 18, 3:59 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT WED SEP 18 2002 TNGT: COMPLEX WX PAT WITH MODELS STRUGGLING. BELIEVE BOTH ETA/AVN HAVE SGFNT PROBLEMS WITH CONVECTION. AVN DVLPS SPURIOUS VORT MAX AND ETA WITH THE NOW TYPICAL SOGGY SOLUTION. WITH 2 MAIN LOWS...BELIEVE FLOW ACRS MOST OF FCST AREA WL LKLY LEAD TO LESS THAN OPTIMAL DIRECTIONAL SHEAR FOR SVR...ALTHO INSTAB AND SPD SHEAR GOOD ENUF TO KEEP A MENTION OF SVR. SUSPECT PCPN WL QUICKLY LINE OUT...WITH TRAILING STRATIFORM PCPN ENLARGING SOMETIME AROUND MIDNGT AND BACK EDGE NOT MOVING OR RETROGRADING SLGTLY AS MAIN UPR LOW APCHS AND DIFFLUENCE INCRS. SOME POTENTIAL FOR HVY RAIN...MAINLY EAST OF I-35. SUSPECT SVR POTNL WL MAINLY BE ACRS S CNTRL KS BFR MIDNGT. BIGGEST THREAT WOULD BE DMGG WNDS WITH BOW ECHO AND HAIL ERY. BELIEVE TORNADO THREAT IS SML. NOT OVERLY CONCERNED ABT FLOODING POTENTIAL ATTM GIVEN LACK OF SGFNT H85 FNT/MSTR AND ANTECENDENT CONDITIONS. THU: POTENTIALLY ONGOING PCPN ERN HALF OF FCST AREA WITH DRY SLOT PUSHING INTO MIDDLE OF FCST AREA. PCPN WOULD LKLY TO MOVE INTO/DVLP TO THE NW OF FCST AREA INVOF THE CORE OF UPR LO. STILL NEED TO EXAMINE INSTAB PROGS/SOUNDINGS...BUT STEEP LAPSE RATES MAY SUPPORT THUNDER. AND WOULD SEEM TO BE SOME POTENTIAL FOR PESKY COLD AIR FUNNELS. THU NGT: PCPN SHOULD BE ON THE WANE AS UPR SYS LIFTS NE. CONCERN IS THAT SE KS MAY GET DRY SLOTTED AND NEVER HAVE ANY PCPN FM CORE WORK INTO THAT AREA. FOR NOW WL CONT GOING SML POPS...WHILE INCRG POPS IN ERN PORTION OF NRN COUNTIES. FRI-SAT: WITH HI PRES BUILDING INTO REGION SHOULD SEE ABUNDANT SUNSHINE ON FRI. A REINFORCING SHOT OF COOLER AIR MAY REACH THE AREA DURG SAT AS THE UPR TROF DIGS INTO NRN PLAINS. MSTR RETURN APPRS UNLKLY ATTM...AND HAVE NIXED REMAINING POPS. SUN-MON: APPRS THAT RETURN FLOW WL DVLP THIS PD WITH TEMPS REBOUNDING NICELY. SOME DISAGREEMENT BTWN ECMWF/GFS ON TEMPS...WITH ECMWF LKLY OVERDOING DNSLP AND WARMING TO THE W AND GFS UNDERDOING IT. HAVE SPLIT DIFFERENCE ON TEMPS...WHICH WAS A FEW DEG WARMER THAN WHAT WAS GOING. TUE-WED: FOCUS SHIFTS TO NEXT FNT DROPPING IN FM THE N AND THE ASSOCIATED UPR TROF. AS TYPICAL...GFS IS MORE PROGRESSIVE AND ECMWF A BIT SLOWER...WITH SVRL GFS ENSEMBLES SHOWING SLOWER SOLUTIONS. WOULD APPR THAT THE MOST LKLY TIME FOR PCPN WOULD BE TUE NGT/WED...WHICH IS A TAD SLOWER THAT MODELS WOULD SUG AT FACE VALUE. HOWEVER THIS SHOULD ACCOUNT FOR SOME MORE SLOWING OF THE SYS. TEMPS SLGTLY COOLER TUE DUE TO CLDS AND WED FM COLD AIR ADVCTN. SOME CONCERN THAT GIVEN TEMP RANGE MAY NOT BE ENUF WITH POTENTIAL FOR LARGE GRADIENT ACRS THE AREA. FCSTID = 17/HOWERTON ICT 62 69 54 77 / 70 60 20 10 HUT 59 68 53 78 / 60 60 20 10 EWK 61 68 54 77 / 70 60 30 10 EQA 63 69 55 76 / 70 60 30 10 WLD 64 70 55 77 / 70 60 20 10 RSL 55 65 49 78 / 50 70 20 10 GBD 56 66 51 79 / 50 70 20 10 SLN 58 67 53 77 / 60 60 40 10 MPR 61 68 54 77 / 70 60 30 10 CFV 68 72 57 75 / 70 80 30 10 CNU 66 71 57 75 / 80 80 30 10 K88 66 70 56 75 / 80 80 40 10 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:22 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 53 min |
| Sep 18, 7:54 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 66 min |
| Sep 18, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 67 min |
| Sep 18, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 32 min |
| Sep 18, 9:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.